NewsNational News

Actions

Work continues to make opioid overdose antidotes more accessible

Schools-Overdose Antidote
Posted at 10:54 AM, Dec 15, 2022
and last updated 2022-12-15 11:54:54-05

Treatment centers, the government and advocates for harm reduction are all working on expanding access to opioid overdose antidotes.

Greg Wolfe’s 21-year-old son, Justin, died in 2012 from a heroin overdose.

The incident occurred long before drugs like naloxone were as widely available to reverse the effects of an opioid overdose.

“Losing a child under any circumstances is horrific. Something that I’ll always live with and I’ll miss him until the day I die,” he said.

Wolfe lives in South Florida, where one of the behavioral health centers is using a new form of naloxone, called Zimhi.

It is a higher dose of naloxone in an injectable device that is stuck into a person's thigh.

Zimhi is one of the newest FDA-approved antidotes to help reverse the effects of an opioid overdose.

“The street drugs are continuously changing batch to batch, day to day, hour to hour,” said the University of North Carolina’s senior scientist, Nabarun Dasgupta.

He adds that there's been a massive shift in acceptance of having overdose reversal treatments as part of first aid.

While some states continue to ease barriers to allow for more access to naloxone, some still have rules in place that make it difficult for everyone to access the antidote.

That could soon change if the FDA gives Narcan, the nasal spray over-the counter-status. The application for approval is being fast-tracked, and it could be approved and available by the spring of 2023.

With fentanyl showing up in more street drugs, other newer products like Zimhi are starting to show up in more places.

“Pharmaceutical companies have been out there kind of promoting this narrative that the drugs are getting more potent and so we need stronger antidotes,” Dasgupta said.

Rarely do people need higher doses of naloxone, but they are just starting an FDA-backed study to learn if the dosage should change.

Either way, calling 911, giving naloxone in any form and performing CPR should be the first line of action should anyone encounter a person suspected of an overdose.